Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 79, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 27, 2014, 2:37 PM CDT for Bates County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2014, 2:37 PM CDT (19:37 UTC)
- Expired
- Apr 27, 2014, 3:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 11:23 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1412 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
160
WUUS53 KEAX 271937
SVREAX
MOC013-272000-
/O.NEW.KEAX.SV.W.0079.140427T1937Z-140427T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
237 PM CDT SUN APR 27 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BATES COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 300 PM CDT
* AT 234 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SCHELL
CITY...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROCKVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3804 9424 3805 9427 3823 9415 3821 9405
3809 9405 3803 9407 3804 9410 3804 9412
3805 9413 3805 9416 3804 9419 3805 9421
3804 9421 3802 9424
TIME...MOT...LOC 1936Z 212DEG 38KT 3802 9418
HAIL...1.25IN
WIND...60MPH
$$
AEP1 follow-up statement
703
WWUS53 KEAX 272001
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
301 PM CDT SUN APR 27 2014
MOC013-272011-
/O.EXP.KEAX.SV.W.0079.000000T0000Z-140427T2000Z/
BATES MO-
301 PM CDT SUN APR 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BATES COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.
LAT...LON 3804 9424 3805 9427 3823 9415 3821 9405
3809 9405 3803 9407 3804 9410 3804 9412
3805 9413 3805 9416 3804 9419 3805 9421
3804 9421 3802 9424
TIME...MOT...LOC 1937Z 212DEG 38KT 3803 9417
$$
AEPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 12:29 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 27, 12:29 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1229 PM CDT Sun Apr 27 2014 .UPDATE... Issued at 1141 AM CDT SUN APR 27 2014 Adjusted forecast based on current extrapolation of activity and new model data. Early morning model runs, particularly the hi-res version, had a hard time with the initial storms in central Kansas; but the 12Z runs are starting to more accurately reflect the current, and therefore expected, activity. Started by pulling POPs from central to north central Missouri for the rest of the morning hours based on current radar trends. Strong moisture advection started across the Plains States overnight in response to large trough shifting from the Desert Southwest into the Central Plains. The system was forecast to, and has, slowed significantly and tilled negatively as it moved into the Plains as a strong jet streak (> 120kts) dived in under the trough. This has resulted in a highly meridional flow across the Southern and Central Plains over night and into this morning; keeping the focus for instability and resulting thunderstorm activity pinned out in Kansas for much of this morning. However, the upper level system is pressing a little farther east post sunrise, with weak insolation --due to thinning cloud cover-- across far eastern Kansas and northern Missouri still sufficient to help bring some boundary destabilization to areas along the Kansas-Missouri-Nebraska-Iowa border. Complicating matters for later today is a potent dry slot noted moving into western Kansas and Oklahoma this morning which will overspread the dryline later today. Activity to our west will continue to produce cloud cover across eastern Kansas and western Missouri this morning, which will slow destabilization through the early afternoon, but the few breaks in the clouds out there, cold pool generation from existing storms and the general synoptic shift have pushed the instability, and storms, east into far western Missouri late this morning. Shear values are more than sufficient to result in strong to severe storms this morning, but current wind profiles and radar signatures speak to these storms being elevated with large hail the major threat for the rest of the morning and early afternoon activity. Wind threat will likely have to wait for the storms to become more rooted in the surface layer early this afternoon. Threat for tornadoes still exists, and is focused in the early to late afternoon hours in areas along the north half of the Kansas-Missouri and into Nebraska borders where helicity values maximize with slightly backed winds ahead of the dryline, which will be pushing into eastern Kansas early this afternoon. This dryline will be the potential focus for supercell development later today if any activity can start before the dry slot moves in aloft, or can overcome it. Though the cold pool this morning will push the focus slightly farther east than originally thought. Current forecast trends indicate that the line of storms in eastern Kansas will slowly spread east into far western Missouri through the rest of the morning and early afternoon hours. Farther east more scattered storms, but potentially severe hailers, could develop --conditional on cloud cover--. Resulting adjustment to the forecast has moved from potentially three rounds (one early morning; one early afternoon; one late afternoon) to more likely one round this afternoon with the focus a little farther east. Late morning convection will limit instability and organized shear in far western Missouri, but as the dry punch aloft arrives this afternoon it will likely reinvigorate activity in areas east of the Missouri-Kansas state line --perhaps just east of Kansas City--. Otherwise, the flow will likely carry storms north northeast, which might lead to training activity, which given the torrential rain they will likely result in localized flash flooding issues in areas along the Kansas- Missouri state line. && .DISCUSSION... Issued at 341 AM CDT SUN APR 27 2014 If there was any day to be weather aware, today should be that day. The latest model guidance continues to suggest the potential for multiple rounds of strong to severe storms beginning by mid-day and continuing through this evening across the region...with all modes of severe weather possible. Round 1: High-res and short term models have struggled to get a handle on elevated convection streaming northward across south central Kansas and northern Oklahoma. Strong 850:700mb theta-e advection continues to move northeast, with the 06Z NAM finally capturing a weak 700mb shortwave that will move through the western third of the CWA through 15Z. Modest MUCAPE values upwards of 1500 J/KG will move across the area, and this may prompt a few stronger hail producing storms near and shortly after daybreak. Round 2: Meanwhile, the retreating dryline across west central Kansas will begin to push eastward after daybreak with moderate to high instability upwards of 2000 J/KG developing by 15Z. The atmosphere is expected to become quickly uncapped east of this boundary and as leading edge of an intense PV anomaly along with 500 mb jet streak move into central Kansas, convective initiation should begin AOA 15Z. A corridor of initially discrete supercells may develop and rotate northeast rapidly before merging into several line segments. While timing can change, short term models move the leading edge of this activity into the far western CWA in the 12-1pm time frame. All modes of severe weather will be possible. While MLCAPE values approach 2000 J/KG, a significant portion of this CAPE will fall within the -10 to -30C range, with freezing levels AOA 10,500 FT AGL hail up to baseball size may be possible. Of higher concern will be the tornadic potential across the CWA. 0-3KM CAPE remains between 150-200 J/KG with 0-1KM helicity upwards of 150 m2/s2. With the dryline bulging into NE KS, an even higher tornadic threat could present itself across SE Nebraska, NE Kansas, NW Missouri, and SW Iowa early Sunday afternoon where LCLs fall near 1000 ft AGL. Round 3: The biggest question of the day, given a slightly faster progression of severe convection NE through the region this afternoon, will be if the dryline can reignite a third time late this afternoon and this evening. Short term model guidance remains split on this possibility with the best surface convergence focused on the southern tail of the dryline over AR/OK/TX and more limited convergence further north. The atmosphere ahead of the dryline over eastern KS and western MO would be highly favorable for supercell development, again with all modes of SVR possible. High res models paint the picture of isolated to scattered supercells along the boundary moving through portions of the CWA into the early evening. Obviously, given the significant weather that will move through the area prior to this evening, this third round of convection will be highly based on the mesoscale forecast this afternoon. If there is good news, it is that convection should quickly move eastward later this evening, with dry air advecting into the eastern portions of MO by Monday morning. This should keep any severe threat NE and E of the CWA Monday afternoon, with windy but dry conditions locally. Tuesday-Friday: The vertically stacked upper low will wobble across the Central Plains through the middle of the week. Tuesday will be a chilly and brisk day across the area with convective showers quickly popping up Tuesday afternoon. Given placement of the upper low and surface low, will need to watch for the potential of "cold air funnels" Tuesday afternoon. The theme heading into next weekend will be below normal temperatures and scattered showers each day through Friday. At this point next weekend looks dry, with temperatures climbing back towards seasonal normals. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1228 PM CDT SUN APR 27 2014 Current thunderstorm activity along the Kansas-Missouri border will persist into the early afternoon hours before shifting farther east. Conditions with the storms in the area will range from MVFR rain to LIFR thunderstorms. Redevelopment of storms looks possible to the west through the mid afternoon hours, so have kept VCTS through 00Z, but after that it look like the threat for thunderstorms will move east. Otherwise, breezy winds will persist into the evening hours before decoupling late tonight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && UPDATE...Cutter DISCUSSION...Dux AVIATION...Cutter
Hazardous weather outlook, Apr 27, 5:08 AM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 508 AM CDT SUN APR 27 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 508 AM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD AND SIGNIFICANT SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 27, 2:10 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
210 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL MILAN 40.20N 93.12W
04/27/2014 E0.75 INCH SULLIVAN MO TRAINED SPOTTER
&&
PMURRAYLocal storm report, Apr 27, 2:11 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
211 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG MEADVILLE 39.79N 93.30W
04/27/2014 LINN MO AMATEUR RADIO
ROAD SIGNS BLOWN DOWN AND A TIN ROOF BLOWN FROM SHED
&&
ABAILEYLocal storm report, Apr 27, 2:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
222 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG BUCKLIN 39.78N 92.89W
04/27/2014 LINN MO AMATEUR RADIO
POWERLINES DOWN
&&
ABAILEYLocal storm report, Apr 27, 2:23 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
223 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG LAREDO 40.03N 93.45W
04/27/2014 GRUNDY MO EMERGENCY MNGR
10 INCH DIAMETER LIMBS DOWN
&&
ABAILEYLocal storm report, Apr 27, 2:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
229 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 7 W POLLOCK 40.36N 93.22W
04/27/2014 E0.75 INCH SULLIVAN MO TRAINED SPOTTER
BRIEF HEAVY RAIN WITH HAIL.
&&
PMURRAYLocal storm report, Apr 27, 2:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
234 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL NEW FRANKLIN 39.02N 92.74W
04/27/2014 E0.75 INCH HOWARD MO LAW ENFORCEMENT
STRONG WINDS ALSO REPORTED.
&&
PMURRAYThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 11:00 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 45 min |
| Apr 27, 11:28 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 32 min |
| Apr 27, 11:38 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 52 min |
| Apr 27, 11:51 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 39 min |
| Apr 27, 11:55 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clay, Clinton, DeKalb, Platte | 50 min |
| Apr 27, 12:15 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb | 30 min |
| Apr 27, 12:27 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Jackson, Johnson, Lafayette | 48 min |
| Apr 27, 12:39 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb, Gentry, Harrison | 51 min |
| Apr 27, 12:51 PM CDT | Tornado Warning | EAX | Carroll, Lafayette, Ray | 24 min |
| Apr 27, 12:55 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Jackson, Johnson, Lafayette, Pettis and 2 more | 50 min |
| Apr 27, 1:04 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Henry, Johnson, Pettis, Saline | 41 min |
| Apr 27, 1:27 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Cooper, Howard, Linn, Livingston and 1 more | 48 min |
| Apr 27, 1:39 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Pettis, Saline | 66 min |
| Apr 27, 1:48 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison, Linn, Livingston, Mercer and 2 more | 42 min |
| Apr 27, 1:56 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Linn, Livingston, Macon, Randolph | 49 min |
| Apr 27, 2:13 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon, Putnam, Schuyler, Sullivan | 62 min |
| Apr 27, 2:42 PM CDT | Severe Thunderstorm Warning | EAX | Howard, Macon, Randolph | 33 min |
| Apr 27, 2:46 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 29 min |
| Apr 27, 2:54 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 21 min |
| Apr 27, 4:16 PM CDT | Areal Flood Advisory | EAX | Henry | 3 hr |
| Apr 27, 5:29 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 31 min |
| Apr 27, 5:38 PM CDT | Tornado Warning | EAX | Bates | 37 min |
| Apr 27, 6:07 PM CDT | Tornado Warning | EAX | Bates | 23 min |
| Apr 27, 6:26 PM CDT | Severe Thunderstorm Warning | EAX | Jackson, Platte | 34 min |
| Apr 27, 6:38 PM CDT | Areal Flood Advisory | EAX | Clay, Jackson, Platte | 3 hr |
| Apr 27, 6:50 PM CDT | Special Weather Statement | EAX | Platte | 25 min |
| Apr 27, 6:55 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, Platte | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.